content top

Why Does Withdrawal from Opium Make You Sick?

Why Does Withdrawal from Opium Make You Sick?Long term use of opium, which results in physical dependence, will often cause mild to severe withdrawal symptoms when it is not being abused. Opium withdrawal symptoms are caused when the body becomes dependent on the drug and develops a physical tolerance to it. The severity of withdrawal depends on the users abuse, individual health, and the severity of his addiction.

Opium Withdrawal Symptoms

Each user will be affected differently during the withdrawal stage, from the length of time withdrawal lasts to the severity of the withdrawal symptoms. Included in the following are some examples of common Opium withdrawal symptoms:

  • Depression or sadness
  • Nausea or vomiting
  • Heightened anxiety

Opium withdrawal symptoms are usually mild during the first few days and peak after around three to five days. Each addict will experience different sides effects with some severe enough to warrant the need for medical intervention. In these cases, opium addiction treatment professionals can prescribe medications that will help alleviate some or all of these symptoms, making the withdrawal process easier on the user.

Why Does Withdrawal Make You Sick?

Addiction impacts the whole body and an addict’s behaviors and because of this, addicts often engage in activities they once deemed inappropriate. Withdrawal from opium can make an addict sick because of the chemical changes that occur in the brain as the result of prolonged opium use, which lead to the development of a physical dependence on the substance.

Opium withdrawal is caused by the chemical changes that occur in the body when an addict smokes or injects opium for a prolonged period of time. Physical dependence may begin to develop after only a few uses of opium; however, most people do not become physically dependent until after they have used opium for a significant length of time. Once an individual develops a physical dependence, his brain will no longer produce its own feel-good chemicals, and will instead rely on the opium in order to function normally. Withdrawal symptoms occur as the brain must readjust to the lack of opium in the system and begin to create its own chemicals again. The length and number of times an addict has used opium determines the severity of the withdrawal symptoms he experiences. Therefore, there is no “safe” amount that addicts can use to avoid withdrawal symptoms.

Opium Addiction Treatment

If you or a loved one is experiencing an addiction to opium, please call our toll-free helpline today. Our compassionate counselors are available 24 hours a day to answer your addiction questions and help you find the best treatment available. One call can change your life, so call us today!